Alert archive / Texas / Flash Flood Warnings in 2006
Flash Flood Warning 8, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 21, 2006, 8:50 AM CDT for Randall County, Texas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2006, 8:50 AM CDT (13:50 UTC)
- Expired
- Aug 21, 2006, 3:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Randall County, TX
The radar
The Amarillo radar (KAMA), 39 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 9:14 AM CDT | FLASH FLOOD | Palo Duro Canyon, TX | THREE FEET OF WATER ACROSS CROSSING NUMBER TWO. PARK ROAD IS CLOSED. |
| Aug 21, 1:55 PM CDT | FLASH FLOOD | Palo Duro Canyon, TX | THREE FEET OF WATER STILL OVER CROSSING NUMBER TWO. TWO FEET OF WATER OVER CROSSINGS FIVE AND SIX. ONE FOOT OF WATER OVER CROSSINGS THREE AND FOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 1.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KAMA 211355
FFWAMA
TXC381-212000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
850 AM CDT MON AUG 21 2006
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS EXTENDED THE
* FLASH FLOOD WARNING FOR
SOUTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 300 PM CDT MONDAY
* AT 845 AM CDT...A PALO DURO STATE PARK OFFICIAL REPORTED THAT
WATER CROSSING NUMBER TWO IS STILL IMPASSIBLE. RUNOFF FROM EARLIER
THUNDERSTORMS IS CONTINUING. ADDITIONAL THUNDERSTORMS TODAY WILL
CAUSE WATER LEVELS TO RISE FURTHER.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO DURO
CANYON
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LOW WATER CROSSINGS ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.
LAT...LON 3476 10183 3482 10180 3484 10177 3493 10172
3496 10169 3505 10165 3506 10163 3476 10163
$$
COCKRELL1 follow-up statement
000
WGUS74 KAMA 211917
FFSAMA
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
212 PM CDT MON AUG 21 2006
TXC381-212000-
RANDALL TX-
212 PM CDT MON AUG 21 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN RANDALL COUNTY...
AT 206 PM CDT...PALO DURO CANYON STATE PARK OFFICIALS REPORTED THREE
FEET OF SWIFTLY MOVING WATER OVER CROSSING NUMBER TWO. CROSSINGS
FIVE AND SIX ARE COVERED BY TWO FEET OF WATER. THE PARK IS CLOSED
BEYOND CROSSING NUMBER ONE...WHICH IS COVERED BY ONE FOOT OF
WATER...AS ARE CROSSINGS THREE AND FOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO DURO
CANYON.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3476 10183 3482 10180 3484 10177 3493 10172
3496 10169 3505 10165 3506 10163 3476 10163
$$
COCKRELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 5:20 AM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 21, 5:20 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
520 AM CDT MON AUG 21 2006
.DISCUSSION...
SHOWERS AND THUNDERSTORMS REDEVELOPED OVER THE SOUTHERN TEXAS PANHANDLE
WHERE SOILS WERE SATURATED AND RUNOFF WAS ALREADY PLENTIFUL. EXTENDED
THE FLASH FLOOD WATCH TODAY AND TONIGHT OVER THE SOUTHWEST...AND
INITIATED IT FOR POINTS SOUTH OF A DUMAS TO CANADIAN LINE WHERE THESE
HEAVY RAINS SHOULD MOVE TOWARDS.
SCATTERED TO NUMEROUS ACTIVITY WILL PERSIST UNTIL TUESDAY. BY
WEDNESDAY HOWEVER...THE WEAKNESS IN THE UPPER LEVEL PATTERN EXITS AS
THE RIDGE BUILDS OVERHEAD. MAINTAINED LOW POPS BASED ON EXISTING
AIRMASS AND THE EASE IN REACHING CONVECTIVE TEMPERATURE ALTHOUGH THE
FOCUS FOR ORGANIZATION IS LACKING.
SURFACE TROUGH DEVELOPS OVER THE SOUTHERN HIGH PLAINS BY
THURSDAY...ENHANCING THE CHANCE OF RAIN FOR THE NORTHWEST SECTIONS OF
THE PANHANDLES. THE ADVERTISED COLD FRONT ON SATURDAY SHOULD IMPROVE
THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS EVEN FURTHER.
TEMPERATURES SHOULD STAY AT OR SLIGHTLY BELOW NORMAL...PARTICULARLY
TODAY...TUESDAY AND THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 82 66 83 66 / 70 70 40 30
BEAVER OK 80 68 85 66 / 70 50 30 20
BOISE CITY OK 79 64 83 64 / 50 40 30 20
BORGER TX 83 67 87 69 / 60 60 40 30
BOYS RANCH TX 85 66 85 66 / 60 60 40 30
CANYON TX 84 66 83 65 / 70 70 60 30
CLARENDON TX 85 68 86 68 / 70 70 40 30
DALHART TX 81 65 83 65 / 50 50 30 30
GUYMON OK 80 67 87 66 / 60 50 30 20
HEREFORD TX 83 66 82 64 / 70 70 70 30
LIPSCOMB TX 84 69 84 68 / 70 60 40 30
PAMPA TX 81 67 85 68 / 70 60 40 30
SHAMROCK TX 85 70 88 69 / 80 80 40 30
WELLINGTON TX 89 71 89 70 / 80 80 40 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 4 AM TUESDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...
GRAY...HEMPHILL...HUTCHINSON...MOORE...OLDHAM...POTTER...
RANDALL...ROBERTS...AND WHEELER.
&&
24/08Hazardous weather outlook, Aug 21, 6:00 AM CDT, 2 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CDT MON AUG 21 2006 OKZ001>003-TXZ001>020-221100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CDT MON AUG 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. HEAVY RAINFALL WILL ACCOMPANY THESE THUNDERSTORMS ONCE AGAIN...RESULTING IN THE THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM GLENRIO...TO DUMAS...TO CANADIAN UNTIL 4 AM TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH WEDNESDAY NIGHT NIGHT....AS WELL AS THURSDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME...ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE CALLED UPON FOR FLOOD REPORTS. JOHNSON
In the hours before
Local storm report, Aug 21, 3:17 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
317 AM CDT MON AUG 21 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD PALO DURO CANYON 34.95N 101.67W
08/21/2006 RANDALL TX PARK SERVICE
PALO DURO STATE PARK OFFICIAL SAID THAT THE WATER DEPTH
AT THE FIRST CROSSING WAS STILL FOUR FEET. CAMPERS
WERE NOT ABLE TO EXIT THE PARK UNTIL LATER MONDAY
MORNING AT THE EARLIEST.
&&
MJThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:10 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 3 hr |
| Aug 21, 12:13 AM CDT | Flash Flood Warning | AMA | Randall | 3 hr |
| Aug 21, 3:40 AM CDT | Flash Flood Warning | AMA | Randall | 5 hr |
| Aug 21, 6:57 PM CDT | Flash Flood Warning | AMA | Moore | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.